Coronavirus

What Ashish Jha is saying about the CDC investigating heart problem in vaccinated teens

“All the data suggests so far that these vaccines are exceedingly safe.”

Dr. Ashish Jha said Friday he is glad the Centers for Disease Control and Prevention is investigating reports that several teens and young adults may have developed a heart problem — myocarditis — after getting the COVID-19 vaccine

“I’m really glad they’re investigating this,” Jha told Good Morning America on Friday. “We need to be very very careful as we’re vaccinating kids. All the data suggests so far that these vaccines are exceedingly safe. But we are going to see some side effects.”

The CDC’s vaccine safety panel is holding an emergency meeting on June 18 to review the  “relatively few” reports of heart inflammation, which have not yet been definitively linked to the vaccines.

Advertisement:

The dean of the Brown University School of Public Health told the Today show on Friday that work still needs to be done to sort out to what extent the “rare instances” of myocarditis are linked to the vaccines. 

If a link to the vaccine is found, then work turns to figuring out who is most susceptible and how to prevent it, he said. 

“Almost all the cases are incredibly mild,” Jha said. “People recover very, very quickly. We have not seen much in the way of severe cases. I’m obviously hoping we won’t. But occasionally it can be more severe. It rarely ever leads to anything as horrible as death. But we’ve got to keep an eye on it because it is an inflammation of the heart … we just have to make sure that it stays mild and that kids recover pretty quickly.”

Advertisement:

The doctor stressed that every vaccine and every medication can have side effects, and that the COVID-19 infection itself can cause myocarditis, among other conditions. 

“Your risk from having complications from the infection remains way higher than your risk from the vaccine,” Jha said. “So yeah, no vaccine is completely perfect. These are very safe. But we’re going to identify some side effects every once in a while, that’s a pretty normal part of any therapy, any vaccine that we give out to people.”

Jump To Comments

Conversation

This discussion has ended. Please join elsewhere on Boston.com